Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Los Angeles, CA

July 21, 2006Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 21, 2006, 3:45 PM PDT for Santa Barbara County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 3:45 PM PDT (22:45 UTC)
Expired
Jul 21, 2006, 5:15 PM PDT
In force
90 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 212244
FFWLOX
CAC083-220015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
345 PM PDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING THE PERKINS BURN AREA

* UNTIL 515 PM PDT

* AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO STRONG THUNDERSTORMS IN THE MOUNTAINS OF NORTHEAST SANTA 
  BARBARA COUNTY. ONE STRONG STORM WAS LOCATED JUST WEST OF THE PERKINS
  BURN AREA WHILE A SECOND STRONG STORM WAS LOCATED JUST SOUTHEAST OF
  THE PERKINS BURN AREA. THESE STORMS HAVE BEEN NEARLY STATIONARY SINCE
  245 PM...AND WILL LIKELY BRING FLASH FLOODING TO RURAL NORTHEAST SANTA
  BARBARA COUNTY UNTIL 515 PM...INCLUDING AREAS IN AND AROUND THE PERKINS
  BURN AREA.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE PERKINS BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY
THE USGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3457 11975 3472 11945 3490 11958 3501 11990
      3492 12010

$$

GOMBERG

REFER TO HTTP://NHSS.CR.USGS.GOV FOR FURTHER INFORMATION.
1 follow-up statement
000 
WGUS76 KLOX 212333
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
435 PM PDT FRI JUL 21 2006

CAC083-212350-
SANTA BARBARA-
435 PM PDT FRI JUL 21 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN SANTA
BARBARA COUNTY...

AT 430 PM...DOPPLER RADAR INDICATED RAPID WEAKENING OF THE THUNDERSTORM
ACTIVITY ACROSS THE MOUNTAINS OF NORTHEAST SANTA BARBARA COUNTY. AS A 
RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THIS REGION.
ADDITIONAL THUNDERSTORM ACTIVITY IS STILL POSSIBLE THROUGH THE EARLY
EVENING HOURS.

LAT...LON 3457 11975 3472 11945 3490 11958 3501 11990
      3492 12010

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:20 PM PDT, 25 minutes earlier.

Area forecast discussion, Jul 21, 3:20 PM PDT, 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
320 PM PDT FRI JUL 21 2006

.SHORT TERM...TONIGHT THROUGH MONDAY. THUNDERSTORM DEVELOPMENT IS A
LITTLE MORE WIDESPREAD THIS AFTERNOON BUT EXPECT ACTIVITY TO REMAIN
OVER THE MOUNTAINS...DESERT...AND POSSIBLY THE SAN LUIS OBISPO
COUNTY INTERIOR VALLEY. MOST ACTIVITY WILL HAVE A SLOW DRIFT TO THE
NORTHWEST THIS EVENING. THE MAIN THREAT IS FLASH FLOODING...
ESPECIALLY FOR THE NEWER BURN AREAS. WITH THE AXIS OF THE MONSOON
PLUME OVERHEAD...THERE WILL BE POTENTIAL FOR SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUING OVERNIGHT. GIVEN THE EXTREME HEATING IN THE
REGION THERE IS GOOD POTENTIAL FOR A COUPLE OF SEVERE STORMS WITH
HAIL AND GUSTY WINDS...ESPECIALLY OVER THE DESERT MUCH LIKE LAST
EVENING. UPPER WINDS REMAIN OUT OF THE SOUTH TO SOUTHEAST TONIGHT
THROUGH MONDAY AND WILL BE VERY DIFFICULT TO SEE ANY ACTIVITY BUILD
INTO COASTAL VALLEYS...SO HAVE REDUCED THREAT OF CONVECTION THERE TO
MAINLY 10%.

HOT TEMPERATURES REMAIN IN THE HEADLINES THROUGH THE WEEKEND.
READINGS TODAY HAVE TOPPED OUT AT 110 ALREADY IN THE SANTA CLARITA
VALLEY WITH MANY ABOVE 105 IN THE LA MOUNTAINS...AND SLO COUNTY
VALLEYS AND MOUNTAINS. THIS IS THE 16TH STRAIGHT DAY OVER 100
DEGREES FOR WOODLAND HILLS. SATURDAY LOOKS LIKE THE HOTTEST DAY OF
THE HEAT WAVE TO THIS POINT. THE COMBINATION OF STRONG HEATING AND
HUMIDITY WILL BRING RECORD-BREAKING HIGH TEMPERATURES TO THE
INTERIOR VALLEYS...MOUNTAINS...AND DESERT. HEAT INDEXES OF 105 TO
115 WILL BE EXPERIENCED IN THESE AREAS. THE 500MB HEIGHTS LOWER BY
20DM AND MODEL LOW ELEVATIONS TEMPERATURES ARE NOT QUITE AS HOT FOR
SUNDAY...HOWEVER...HEAT INDEXES OVER 105 MAY CONTINUE IN THE LOS
ANGELES AND VENTURA INTERIOR VALLEYS INCLUDING SANTA MONICA
MOUNTAINS...AND THE SANTA CLARITA VALLEY. AN EXCESSIVE HEAT WATCH
HAS BEEN ISSUED FOR THESE AREAS FOR SUNDAY AFTERNOON.

CONTINUED HOT WITH A THREAT OF THUNDERSTORMS AGAIN ON MONDAY
AFTERNOON...IN SIMILAR FASHION TO RECENT DAYS. HOWEVER...
TEMPERATURES WILL BE A LITTLE COOLER OVERALL BY MONDAY. CONVECTIVE
THREAT AGAIN WILL BE OVER THE MOUNTAINS SO HAVE REDUCED
PRECIPITATION CHANCES FOR THE WESTERN COASTAL VALLEYS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. THE HEAT WAVE WILL
CONTINUE NEXT WEEK...BUT AT THIS POINT IT DOES NOT LOOK QUITE AS
SWELTERING AS HEIGHTS STAY MOSTLY BELOW 592DM. NONETHELESS...WE WILL
BE WELL ON THE WAY TO MUCH ABOVE NORMAL AVERAGE HIGH TEMPERATURES
ACROSS MANY AREAS. FOR A COUPLE OF DAYS NOW MODEL GUIDANCE HAS BEEN
SHOWING A WEATHER DISTURBANCE CAUGHT UP IN THE SOUTHEAST FLOW THAT
MOVES THROUGH SOUTHERN CA TUESDAY AND WEDNESDAY. THIS IS THE TYPE OF
FEATURE THAT REINFORCED THE MONSOON PLUME ACROSS THE REGION THIS
WEEK...SO HAVE INTRODUCED A CHANCE OF AFTERNOON THUNDERSTORMS FOR
THE MOUNTAINS THROUGH THIS PERIOD. WE WILL LIKELY NEED TO CONTINUE
THIS TREND THROUGH THE REST OF THE WEEK.

&&

.AVIATION...WEAK UPPER LEVEL TROUGH SE OF THE AREA WILL SHIFT NW
THROUGH THE PERIOD. LIGHT UPPER LEVEL E FLOW WILL BECOME SE
OVERNIGHT. ISOLATED SHOWERS OVER NORTHEAST LA COUNTY WERE MOVING NW
THIS MORNING AS THE SOUTHERN EDGE OF A MID/UPPER LEVEL MOISTURE
FIELD SKIRTED N LA COUNTY. MOISTURE FIELD WILL LINGER OVER THE AREA
AS THE UPPER LEVEL TROUGH PROPAGATES W OVER THE AREA TODAY AND
ISOLATED THUNDERSTORMS WILL REDEVELOP. DRIER AIR FOLLOWING THE
TROUGH WILL MOVE OVER THE AREA OVERNIGHT AND THUNDERSTORMS WILL
DISSIPATE IN THE EVENING. GOLETA LOW LEVEL PROFILER INDICATED THE
MARINE CAPPING INVERSION BASE WAS AROUND 1.2KFT THIS MORNING AND LOW
CLOUDS HAD EXTENDED ALONG THE ENTIRE COAST. WITH WARMING TREND SAT
MORNING CAPPING BASE WILL DESCEND AND HAVE INDICATED LOWER CIGS AND
VIS...EXPECT LOW CLOUDS WILL LINGER NEAR SHORE THROUGH THE AFTERNOON
AND RETURN TO SMX IN THE EVENING AND HAVE DELAYED THE RETURN TO LAX
UNTIL EARLY SAT MORNING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

PUBLIC...BOLDT
AVIATION...FORWOOD
Hazardous weather outlook, Jul 21, 6:00 AM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI JUL 21 2006

CAZ034>041-044>047-051>054-059-087-088-221300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT ACROSS THE
MOUNTAINS OF LOS ANGELES...VENTURA AND SANTA BARBARA COUNTIES...AS
WELL AS ACROSS THE ANTELOPE VALLEY AND CUYAMA VALLEY. THESE
THUNDERSTORMS MAY BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN.
THERE IS A THREAT OF FLASH FLOODING THROUGH THIS EVENING.

A FEW THUNDERSTORMS COULD DRIFT INTO THE VALLEYS AND COASTAL
SECTIONS LATER TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS ACROSS MUCH OF SOUTHWESTERN CALIFORNIA TONIGHT.

ANY THUNDERSTORM TODAY AND TONIGHT COULD PRODUCE STRONG GUSTY
WINDS...HEAVY RAIN AND SMALL HAIL.

TODAY WILL BE VERY HOT...WITH HIGHS RISING TO BETWEEN 98 AND 108
ACROSS THE VALLEYS AND IN LOWER ELEVATIONS IN THE MOUNTAINS AND TO
BETWEEN 100 AND 110 ACROSS THE ANTELOPE VALLEY. HEAT INDEX VALUES
IN THE VALLEYS AND LOWER MOUNTAIN ELEVATIONS OF LOS ANGELES AND
VENTURA COUNTIES WILL RISE TO BETWEEN 105 AND 110 THIS AFTERNOON.

ACROSS INTERIOR SECTIONS OF THE COASTAL PLAIN...TEMPERATURES WILL
LIKELY RISE INTO THE 90S TODAY.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

HOT WEATHER WILL CONTINUE THROUGH MONDAY. SATURDAY WILL LIKELY BE
THE HOTTEST DAY...WITH HIGHS BETWEEN 100 AND 110 IN THE VALLEYS AND
IN LOWER ELEVATIONS IN THE MOUNTAINS AND BETWEEN 105 AND 112 IN THE
ANTELOPE VALLEY. HEAT INDEX VALUES WILL RISE TO BETWEEN 105 AND 112
IN MOST LOCATIONS IN THE VALLEYS AND IN LOWER ELEVATIONS IN THE
MOUNTAINS. ACROSS INTERIOR SECTIONS OF THE COASTAL PLAIN...
TEMPERATURES WILL LIKELY RISE TO BETWEEN 90 AND 100 DEGREES SATURDAY.

THERE MAY BE SLIGHT COOLING SUNDAY AND MONDAY...BUT IT WILL STILL BE
HOT IN MOST AREAS.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE ENTIRE AREA SATURDAY THROUGH MONDAY. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE IN THE MOUNTAINS AND DESERTS...BUT
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE POSSIBLY JUST ABOUT
ANYWHERE ACROSS SOUTHWESTERN CALIFORNIA. THERE IS A CHANCE OF
THUNDERSTORMS TUESDAY IN THE MOUNTAINS AND ANTELOPE VALLEY.

* EXCESSIVE HEAT WATCH.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:55 AM PDTFlash Flood WatchLOXSanta Barbara14 hr
Jul 21, 3:47 PM PDTExcessive Heat WatchLOXLos Angeles, Santa Barbara23 hr
Jul 21, 3:47 PM PDTExcessive Heat WarningLOXLos Angeles, Santa Barbara28 hr
Jul 21, 3:56 PM PDTSevere Thunderstorm WarningLOXVentura60 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.